Alert archive / New York / Gale Watches in 2021

Gale Watch 19, NWS New York, NY

December 9, 2021

NWS New York, NY issued this gale watch at Dec 9, 2021, 3:22 PM EST. It took effect at Dec 11, 2021, 6:00 AM EST. It was in force for .

The area

The counties it named.

The facts

Issued
Dec 9, 2021, 3:22 PM EST (20:22 UTC)
In effect from
Dec 11, 2021, 6:00 AM EST
Expired
Dec 10, 2021, 3:26 AM EST
In force
Issued by
NWS New York, NY

The text

As transmitted.

308 
WHUS71 KOKX 092022
MWWOKX

URGENT - MARINE WEATHER MESSAGE
National Weather Service New York NY
322 PM EST Thu Dec 9 2021

ANZ350-353-355-100930-
/O.NEW.KOKX.GL.A.0019.211211T1100Z-211212T1100Z/
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
322 PM EST Thu Dec 9 2021

...GALE WATCH IN EFFECT FROM SATURDAY MORNING THROUGH LATE
SATURDAY NIGHT...

* WHAT...South winds Saturday afternoon and evening becoming west
  Saturday night 20 to 30 kt with gusts up to 40 kt. Seas 8 to 13
  feet possible.

* WHERE...Sandy Hook NJ to Montauk Point NY out 20 nm.

* WHEN...From Saturday morning through late Saturday night.

* IMPACTS...Strong winds can cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid possible
hazardous conditions.  Remain in port, seek safe harbor, alter
course, and/or secure the vessel for severe wind and seas.

&&

$$

ANZ331-332-335-338-340-345-100930-
/O.NEW.KOKX.GL.A.0019.211211T1800Z-211212T1100Z/
Long Island Sound East of New Haven CT/Port Jefferson NY to the
Mouth of the Connecticut River-
Long Island Sound East of the Mouth of the Connecticut River-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
322 PM EST Thu Dec 9 2021

...GALE WATCH IN EFFECT FROM SATURDAY AFTERNOON THROUGH LATE
SATURDAY NIGHT...

* WHAT...South winds Saturday afternoon and evening becoming west
  Saturday night 15 to 25 kt with gusts up to 35 kt.

* WHERE...Long Island Sound, New York Harbor, Peconic and 
  Gardiners Bays, and South Shore Bays from Jones Inlet through 
  Shinnecock Bay.

* WHEN...From Saturday afternoon through late Saturday night.

* IMPACTS...Strong winds can cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid possible
hazardous conditions.  Remain in port, seek safe harbor, alter
course, and/or secure the vessel for severe wind and seas.

&&

$$

For more details, see the Coastal Waters Forecast from 
National Weather Service New York NY, or visit
https://www.weather.gov/okx/marine
1 follow-up statement
224 
WHUS71 KOKX 100826
MWWOKX

URGENT - MARINE WEATHER MESSAGE
National Weather Service New York NY
326 AM EST Fri Dec 10 2021

ANZ350-353-355-102130-
/O.UPG.KOKX.GL.A.0018.211211T1100Z-211212T1100Z/
/O.UPG.KOKX.GL.A.0019.211211T1100Z-211212T1100Z/
/O.NEW.KOKX.GL.W.0028.211211T1100Z-211212T1100Z/
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
326 AM EST Fri Dec 10 2021

...GALE WARNING IN EFFECT FROM 6 AM SATURDAY TO 6 AM EST SUNDAY...

* WHAT...Southwest winds 20 to 30 kt with gusts up to 40 kt,
  becoming west Saturday night. Seas 9 to 14 feet expected.

* WHERE...Sandy Hook NJ to Montauk Point NY out 20 nm.

* WHEN...From 6 AM Saturday to 6 AM EST Sunday.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

ANZ331-332-335-338-340-345-102130-
/O.UPG.KOKX.GL.A.0018.211211T1800Z-211212T1100Z/
/O.UPG.KOKX.GL.A.0019.211211T1800Z-211212T1100Z/
/O.NEW.KOKX.GL.W.0028.211211T1800Z-211212T1100Z/
Long Island Sound East of New Haven CT/Port Jefferson NY to the
Mouth of the Connecticut River-
Long Island Sound East of the Mouth of the Connecticut River-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
326 AM EST Fri Dec 10 2021

...GALE WARNING IN EFFECT FROM 1 PM SATURDAY TO 6 AM EST SUNDAY...

* WHAT...Southwest winds 20 to 30 kt with gusts up to 40 kt
  becoming west Saturday night. Seas 3 to 6 feet expected.

* WHERE...Long Island Sound, New York Harbor, Peconic and 
  Gardiners Bays, and South Shore Bays from Jones Inlet through 
  Shinnecock Bay.

* WHEN...From 1 PM Saturday to 6 AM EST Sunday.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

For more details, see the Coastal Waters Forecast from 
National Weather Service New York NY, or visit
https://www.weather.gov/okx/marine

What forecasters said that day

The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this gale watch went out at Dec 9, 1:28 PM EST, 1 hour 54 minutes earlier.

Area forecast discussion, Dec 9, 1:28 PM EST, 1 hour 54 minutes before
Area Forecast Discussion
National Weather Service New York NY
128 PM EST Thu Dec 9 2021

.SYNOPSIS...
High pressure builds into the region today, then moves offshore
Thursday night into Friday. A warm front will lift north of the
area Friday night into Saturday morning. A cold front crosses
the area Saturday night. High pressure builds in from the
southwest Sunday, while deepening low pressure lifts north
across eastern Canada. A weak cold front then passes through
late Monday, followed by high pressure building in for Tuesday
and Wednesday.

&&

.NEAR TERM /THROUGH TONIGHT/...
Forecast is mainly on track and made minor adjustments to
capture latest obs and trends.High pressure builds over the
region today. This will allow winds to diminish and skies to
clear this morning.

A mid level shortwave approaches this afternoon and passes
nearby overnight. As a result, expect clouds to increase this
afternoon becoming mostly cloudy or overcast tonight. Most of
the dynamics with the shortwave will stay north of the region.
Will keep conditions dry in the forecast, however an isolated
snow shower can not be ruled out across well north and west of
NYC. Confidence of any occurrence is too low to include in the
forecast.

Highs today will be in the upper 30 and lower 40s. Tonight,
lows will fall into the upper 20s and 30s.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
Very little change in the short term period as models seem to
be in good agreement with the next storm system. High pressure
over the region will move offshore on Friday as low pressure
organizes across the central states. Heights ahead of the low
will begin amplifying and a warm advection pattern begins. High
temperatures on Friday will range from the middle and upper 40s
inland to lower 50s near the coast. The SW flow aloft should
bring mostly cloudy conditions through the day. A warm front
associated with the deepening low will approach Friday night.
The low level flow will strengthen significantly through the
night as the system lifts across the Great Lakes. The
strengthening low level jet and parent low deepening as it moves
towards southern Canada should be able to lift the warm front
north by Saturday morning. Warm advection showers are possible,
especially late Friday night into early Saturday morning.
Rainfall with the warm front does not look significant since
much of the deeper forcing and dynamics will be located well to
our north and west. There is also high confidence that any
precip Friday night into early Saturday will be plain rain due
to the warm air and parent low track well to our northwest.

The warm front continues to lift north of the area Saturday.
The parent low will lift into southeast Canada sending a
trailing cold front into the northeast. The cold front will
remain to our west until the evening. The 00z global models and
ensemble guidance is in good agreement with the timing of the
front with just minor differences. Thinking there could be a
break in the showers from late morning through middle afternoon
as the region lies well in the warm sector. The amount of cloud
cover into the afternoon is a bit uncertain. However, do not
think this will have much impact on surface temperatures due to
the strong SW flow both at the surface and aloft. Temperatures
ahead of the front will reach well above normal levels in the
60s, potentially close to 70 degrees in portions of urban NE NJ.
The high temperature spread in the NBM is relatively small,
generally only separated by 3-5 degrees from the low end to high
end, adding more confidence in these unseasonably warm
temperatures occurring. Temperatures should be held down in the
lower 60s across Long Island and southern CT due to more
influence from onshore flow. See climate section below for
current record highs for December 11.

The cold front should bring a quick moving line of showers from
west to east Saturday evening. Rain could briefly come down
moderate to heavy, but the fast movement of the overall system
will limit the amount of rain across the area. The front quickly
moves offshore around or just after midnight with dry
conditions returning behind it.

Total forecast rainfall amounts for this event are generally around
a quarter to a half inch.

Strong winds will occur on Saturday afternoon into Saturday
night. Sustained winds 15 to 25 mph with gusts 30 to 35 mph are
expected, especially in the afternoon and evening. There could
be some isolated higher gusts with the cold front passage as was
also observed this past Monday. The winds should start to
diminish early Sunday morning.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
A progressive, nearly zonal flow across the Lower 48 at the
start of the period will feature a building ridge over the mid
section of the country expanding eastward toward the middle of
next week. This will spell a quiet period with temperatures
gradually moderating through the period, from slightly above
normal on Sunday, to 7 to 10 degrees above by Wednesday.

High pressure on Sunday will build in from the southwest, while
deepening low pressure lifts northward across eastern Canada.
This will result in a gusty NW flow the first half of Sunday, up
to around 20 mph. Pac jet energy riding over top of the ridge
on Monday will send a weak cold front through the area toward
evening. There are some subtle timing issues with the front, but
it either way it comes through dry. Tightening of the pressure
gradient between the high to the south and low pressure passing
to the north ahead of the cold front will result in gusty W/SW
winds on Monday.

There is some uncertainty for the mid week period in whether or
not a backdoor cold front comes through. Confluent mid level
flow across eastern Canada and a northern branch shortwave
dropping into across eastern Canada sends a strong high in from
the NW. Thus, it's quite possible the NBM that was used with
southerly winds will come around to a more northerly flow should
this trend seen in the 00Z guidance continue. There are also
some differences in the magnitude of the shortwave, but it still
looks like the brunt of the colder air stays well northwest of
the area.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
High pressure over the region will gradually move offshore
tonight into Friday.

VFR conditions expected through the TAF period. There will
be a low chance for MVFR ceilings at times on Friday.

Winds will be NW near 10 kt, backing to a more WNW direction,
going to south of 310 magnetic late this afternoon. Winds
become more southerly tonight and decrease to near 5 kts or
less. Wind direction will become variable away from the NYC
terminals. Southerly winds increase Friday to near 10 kt with
some gusts to 15-20 kt.

    NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty...

Timing of winds backing to left of 310 magnetic may vary by 1-2
hours.

.OUTLOOK FOR 18Z FRIDAY THROUGH TUESDAY...
.Friday afternoon...Mainly VFR. MVFR stratus possible at times.
Some S-SW wind gusts to 15-20 kt for some coastal terminals.
.Friday Night and Saturday...MVFR or lower in rain showers. SW
gusts 25-35 kt on Saturday into Saturday evening. LLWS possible
Saturday afternoon into Saturday evening with SW flow around
45-50 kt at 2kft. W-NW gusts 30-35kt late Saturday night.
.Sunday...VFR. NW gusts around 20 kt during the day.
.Monday...VFR. W-WSW gusts 15-20 kt day into early evening.
.Tuesday...VFR.

&&

.MARINE...
Winds and wave have now dropped below SCA criteria on the ocean
waters and the SCA has been cancelled. An occasional gust up to
25 kt is possible across the eastern ocean zone over the next
hour or two. Winds continue to diminish throughout the day as
high pressure builds in.

The high moves offshore on Friday. A warm front is then
expected to lift north of the waters late Friday night into
Saturday morning. Increasing SW winds are then expected to
develop on Saturday. Widespread SCA conditions are forecast with
potential for gales on the ocean and eastern LI Sound Saturday
afternoon into Saturday night. Will mention this potential in
the HWO for now given that it is still several days out. Rough
seas are also likely Saturday into Saturday night.

SCA conditions will likely linger on the ocean waters Sunday
into Monday with a gusty west flow and gradually subsiding seas.
The non- ocean waters could seem some SCA conditions linger
into Sunday morning and then perhaps return on Monday, but
clearly a more marginal situation than on the ocean waters. High
pressure then builds in Monday night into Tuesday with diminishing
winds and seas.

&&

.HYDROLOGY...
No hydrologic impacts expected through early next week.

&&

.CLIMATE...
Record highs are possible on Saturday, December 11.  Here are
current records for December 11.

EWR: 65/1971*
BDR: 65/1971
NYC: 64/1879
LGA: 62/1971
JFK: 67/1971
ISP: 65/1971

*Also in previous years

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
NJ...None.
MARINE...None.

&&

SYNOPSIS...BC/DW
NEAR TERM...BC/JT
SHORT TERM...BC/DS
LONG TERM...DW
AVIATION...JM
MARINE...BC/JT/DW
HYDROLOGY...BC/DW
CLIMATE...
Hazardous weather outlook, Dec 9, 4:03 AM EST, 11 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
403 AM EST Thu Dec 9 2021

CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-100915-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Western Passaic-
Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex-
Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland-
Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Kings (Brooklyn)-Northwest Suffolk-
Northeast Suffolk-Southwest Suffolk-Southeast Suffolk-
Northern Queens-Northern Nassau-Southern Queens-Southern Nassau-
403 AM EST Thu Dec 9 2021

This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ331-332-335-338-340-345-350-353-355-100915-
Long Island Sound East of New Haven CT/Port Jefferson NY to the
Mouth of the Connecticut River-
Long Island Sound East of the Mouth of the Connecticut River-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
403 AM EST Thu Dec 9 2021

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Gales are possible Saturday into Saturday night, especially
the ocean waters.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 9, 3:22 PM ESTGale WatchOKX12 hr

Nearby

Gale Watches in New York, 2021Every gale watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.